Alert archive / Kentucky / Wind Advisories in 2019

Wind Advisory 4, NWS Jackson, KY

March 13, 201933 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Mar 13, 2019, 3:37 PM EDT for 33 counties in Kentucky. It took effect at Mar 14, 2019, 11:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2019, 3:37 PM EDT (19:37 UTC)
In effect from
Mar 14, 2019, 11:00 AM EDT
Expired
Mar 14, 2019, 11:00 PM EDT
In force
12 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3393 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WWUS73 KJKL 131937
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
337 PM EDT Wed Mar 13 2019

...Gusty South to Southwest Winds Expected Thursday...

.Winds are expected to increase ahead of a developing storm system
that will move into the Upper Midwest Thursday. Winds will become
quite gusty across the area. Gusty winds may also be prevalent in
the vicinity of any showers or thunderstorms that develop across 
the area during the late afternoon and early evening time frame. 

KYZ044-050>052-058>060-068-069-079-080-083>085-140900-
/O.NEW.KJKL.WI.Y.0004.190314T1500Z-190315T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, and Williamsburg
337 PM EDT Wed Mar 13 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect from 11 AM to 8 PM EDT Thursday. 

* TIMING...Thursday afternoon through early evening. 

* WINDS...South winds of 10 to 20 mph with gusts to around 40 mph. 

* IMPACTS...Gusty winds could down trees and cause power outages.
  In addition, high profile vehicles traveling in an east-west 
  orientation could be susceptible to the gusty winds, making 
  driving difficult. Any outdoor objects may be blown around as 
  well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

RAY
3 follow-up statements
643 
WWUS73 KJKL 140759
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
359 AM EDT Thu Mar 14 2019

...Gusty South to Southwest Winds Expected Today...

.Winds are expected to increase ahead of a developing storm
system that will move into the Upper Midwest today. Winds will 
become quite gusty across the area. Gusty winds may also be 
prevalent in the vicinity of any showers or thunderstorms that 
develop across the area during the late afternoon and early 
evening time frame.

KYZ044-050>052-058>060-068-069-079-080-083>085-142100-
/O.CON.KJKL.WI.Y.0004.190314T1500Z-190315T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, and Williamsburg
359 AM EDT Thu Mar 14 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING...

* TIMING...This afternoon through early evening.

* WINDS...South winds of 10 to 20 mph with gusts to around 45 
  mph.

* IMPACTS...Gusty winds could down trees and cause power 
  outages. In addition, high profile vehicles traveling in an 
  east-west orientation could be susceptible to the gusty winds, 
  making driving difficult. Any outdoor objects may be blown 
  around as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

RAY/SHALLENBERGER
433 
WWUS73 KJKL 141812
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
212 PM EDT Thu Mar 14 2019

...Gusty South to Southwest Winds Expected Today...

KYZ086>088-104-106>120-150300-
/O.EXB.KJKL.WI.Y.0004.000000T0000Z-190315T0500Z/
Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Barbourville, Middlesboro, Pineville, 
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, 
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, 
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, 
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, 
Pikeville, and South Williamson
212 PM EDT Thu Mar 14 2019

...WIND ADVISORY IN EFFECT UNTIL 1 AM EDT FRIDAY...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect until 1 AM EDT Friday. 

* TIMING...This afternoon through early evening.

* WINDS...South winds of 10 to 20 mph, with gusts to around 40 
  mph. The highest gusts are expected in the higher terrain.
 
* IMPACTS...Gusty winds could down trees and cause power 
  outages. In addition, high profile vehicles traveling in an 
  east-west orientation could be susceptible to the gusty winds, 
  making driving difficult. Any outdoor objects may be blown 
  around as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

KYZ044-050>052-058>060-068-069-079-080-083>085-150300-
/O.EXT.KJKL.WI.Y.0004.000000T0000Z-190315T0300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, and Williamsburg
212 PM EDT Thu Mar 14 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* TIMING...This afternoon through early evening.

* WINDS...South winds of 10 to 20 mph with gusts to around 45 
  mph. The highest gusts are expected in the higher terrain.

* IMPACTS...Gusty winds could down trees and cause power 
  outages. In addition, high profile vehicles traveling in an 
  east-west orientation could be susceptible to the gusty winds, 
  making driving difficult. Any outdoor objects may be blown 
  around as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

RAY/DJ
499 
WWUS73 KJKL 150252
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1052 PM EDT Thu Mar 14 2019

KYZ086>088-104-106>120-150400-
/O.CAN.KJKL.WI.Y.0004.000000T0000Z-190315T0500Z/
Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Barbourville, Middlesboro, Pineville, 
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, 
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, 
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, 
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, 
Pikeville, and South Williamson
1052 PM EDT Thu Mar 14 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Jackson has cancelled the Wind
Advisory. 

Winds have diminished across the area so the wind advisory has
been cancelled. Showers and a few thunderstorms could still result
in isolated wind gusts to 40 mph until 2 AM EDT.

$$

KYZ044-050>052-058>060-068-069-079-080-083>085-150400-
/O.EXP.KJKL.WI.Y.0004.000000T0000Z-190315T0300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, and Williamsburg
1052 PM EDT Thu Mar 14 2019

...WIND ADVISORY WILL EXPIRE AT 11 PM EDT THIS EVENING...

Winds have diminished across the area so the wind advisory will be
allowed to expire. Showers and a few thunderstorms could still 
result in isolated wind gusts to 40 mph until 1 AM EDT.


$$

SBH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Mar 13, 2:58 PM EDT, 39 minutes earlier.

Area forecast discussion, Mar 13, 2:58 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
258 PM EDT Wed Mar 13 2019

.UPDATE...
Issued at 220 PM EDT WED MAR 13 2019

Warm front has just about pushed north of our area. Winds are
responding in kind, increasing from the south at around 10 mph
and becoming gusty. Skies have also partially cleared across the
region allowing much more sun through. Seeing a corresponding jump
in temps across much of the area as a result. Clearing is taking
place a big quicker than anticipated. Thus advertised highs may
come in slightly lower than reality. Better mixing will also begin
to dry out the boundary layer, producing lower relative
humidities through the late afternoon and early evening. Made the
usual tweaks to hourly grids. Made very minor adjustments to
highs but changes were not significant enough to affect the zones.

UPDATE Issued at 1057 AM EDT WED MAR 13 2019

Radar reflectivity is showing an uptick in intensity as a result
of some weak isentropic lift across the area. A quick look
outside does show some virga across the horizon. Kentucky mesonet
is not reporting anything, but decided to introduce some
sprinkles and isolated showers in the north/northeast to cover our
bases. Updated zones have been issued and will require another
update around mid day to remove morning wording.

UPDATE Issued at 1015 AM EDT WED MAR 13 2019

Updated to raise temperatures a bit based on recent observations
and trends in guidance. The adjustments are most noticeable in
the southwest. Satellite imagery suggests there may be a few peaks
of sunlight getting through down in that area as well. A warm
frontal boundary will be lifting northward across the area today.
Gradient winds will increase from the south at around 10 mph once
the boundary is through. Also once we find ourselves in the warm
sector of the approaching storm system our temps should increase a
bit. A downslope component should also mix down some drier air
for some lower relative humidities through the late afternoon.

UPDATE Issued at 758 AM EDT WED MAR 13 2019

Updated the forecast to input the latest observations and trend
them into the mid morning hours. The only other adjustment was to
add some possible sprinkles over the area through midday. This
will only be over the northern areas. A line pressing through
earlier produced a few sprinkles so any passing shower to the
north today may produce a stray sprinkle.

&&

.SHORT TERM...(Today through Thursday)
Issued at 406 AM EDT WED MAR 13 2019

Current conditions across the area feature high pressure that was over
the area today has now shifted east over the lee side of the
Appalachian range. Winds have now begun to shift to the southeast
and eventually to the south southeast. Also, some mid and upper
level cloud cover id beginning to track eastward and over eastern
Kentucky. This combined with the weak southerly flow will soon
begin to halt the valley temps dropping off this morning. As a
strong low pressure system out west further develops, its
influence will soon begin to be felt here in eastern Kentucky. A
warm front will begin to develop and lift northward into the OH
Valley by this afternoon. This occurs as a disturbance ahead of
the main low to the west begins to ride over the exiting ridge and
into the upper OH Valley. This feature will only provide some
cloud cover for eastern Kentucky as any precip will stay north of
the OH River. This turn of event will bring unseasonably warm air
north into eastern Kentucky as high temps today will crack the 70
degree mark in some locations. Models show the potent low to west
over the CO/NM area negatively tilted and lifting to the
northeast. The winds that translate to the surface will not likely
be felt until tomorrow but with some deeper mixing, some 20 mph
winds will be possible, especially with the near 70 degree temps
and the high shifted to the east.

The feature of concern will be the mentioned low to the west as by this
evening it will lift northeast into the NE/KS region of the
Plains. A strong 115 knot jet rounding the trough over TX will
shove this feature eastward into the Middle MS River Valley by
tonight. The dynamics associated with this system will make for a
mainly wind threat across the state and also into eastern
Kentucky. Some concerns as this feature approaches the Appalachian
Range. Southeast winds shifting to a more south southeast to
south direction will still put eastern Kentucky into a rain shadow
and the models have picked up on this. It is also worth
mentioning models hint at the likelihood of strong convection
into the south will cut off alot of the moisture and dynamics into
Kentucky. Models support this thought process as QPF values for
eastern Kentucky for Thursday range from a 0.01 to 0.20. Thus have
cut back on the pops and now have them entering the I-75 corridor
by 12z Thursday and then slowly pushing east through the day. SPC
has shifted the severe threat north but still the slight only
encompasses central Kentucky. A marginal does appear into eastern
Kentucky put this will be only a wind threat as a likely squall
line will be dying out as it attempts to enter eastern Kentucky
Thursday evening. Thus, a few strong wind gusts will be likely
associated with the convection approaching Thursday afternoon and
into the evening.

The main impact from this system will be Thursday as the cold
front approaches. The uncertainty will be how much wind will
translate to the surface given the cloud cover in place at the
time. The fact that temperatures in the middle 70s are likely for
Thursday will likely mean that some deeper mixing is possible. It
certainly wouldn't be far fetched to mention wind advisory
criteria. The amount of wind mixed to the surface will be
something that needs monitoring outside the convective potential.
Have mentioned this in the HWO and may need to hoist an SPS to
mention the overall system. A windy and warm short term is on tap
with the potential of strong convection.

.LONG TERM...(Friday through Wednesday)
Issued at 258 PM EDT WED MAR 13 2019

A more open upper level wave will push into the Midwest and help
push a cold front across eastern Kentucky early Friday. After the
front progresses through we will see some dry slotting early
Friday before additional stratocumulus moves in later Friday into
Friday night. Overall this trough will usher in cooler more below
average temperatures through the weekend into early next week, but
we will see mostly dry weather through early next week. There is a
small chance of rain and perhaps some snow showers, with a cold
front and upper level Sunday night. There remains some
disagreement on this features strength, so have kept POPs at
slight for now. A little more disagreement shows up toward the end
of the forecast period, with the 00Z ECMWF begin a little more
aggressive in introducing a storm system Tuesday night. The slower
solutions leads to better chances of Wednesday, but will go lower
than blends given the uncertainty.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 220 PM EDT WED MAR 13 2019

VFR conditions persist through the forecast period. Warm front is
just about through the area. Already seeing an increase in the
southerly gradient winds to around 10 kts now that we are in the
warm sector of an approaching storm system. Additional sunshine
and corresponding increased mixing within the boundary layer is
responsible for the additional gustiness to about 20 kts at
times. Surface will decouple tonight as winds just above the
boundary layer increase to between 40 and 50 kts, resulting in
some significant non-convective low level wind shear through the
overnight period and into the morning Thursday. Expect best threat
of showers to hold off until just beyond the end of the forecast
period, though shower activity will be on the increase by 18Z
Thursday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RAY
SHORT TERM...SHALLENBERGER
LONG TERM...DJ
AVIATION...RAY
Hazardous weather outlook, Mar 13, 3:18 AM EDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
318 AM EDT Wed Mar 13 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141030-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
318 AM EDT Wed Mar 13 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms with gusty winds are possible late Thursday
afternoon west of the Interstate 75 corridor and across the entire
area Thursday evening into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SHALLENBERGER/AR

Nearby

Wind Advisories in Kentucky, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.